Alert archive / California / High Wind Watches in 2017
High Wind Watch 6, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Apr 27, 2017, 1:41 PM PDT for 4 counties in California. It took effect at Apr 28, 2017, 10:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 27, 2017, 1:41 PM PDT (20:41 UTC)
- In effect from
- Apr 28, 2017, 10:00 PM PDT
- Expired
- Apr 28, 2017, 4:38 AM PDT
- In force
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
840 WWUS76 KSGX 272041 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 141 PM PDT Thu Apr 27 2017 ...Areas of strong northeast winds Friday night and Saturday... .Surface high pressure building over the Great Basin will combine with mountain waves to bring strong gusty northeast winds late Friday night through midday Saturday. Strongest winds will be below Cajon Pass and inland parts of Orange County where local gusts over 60 MPH will be likely. Winds will diminish Saturday afternoon. CAZ048-055-057-554-280500- /O.NEW.KSGX.HW.A.0006.170429T0500Z-170429T2100Z/ San Bernardino and Riverside County Valleys-The Inland Empire- San Bernardino County Mountains-Santa Ana Mountains and Foothills- Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Santa Ana, Anaheim, Garden Grove, Orange, Fullerton, and Mission Viejo 141 PM PDT Thu Apr 27 2017 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... The National Weather Service in San Diego has issued a High Wind Watch, which is in effect from Friday evening through Saturday afternoon. * WINDS...Areas of northeast winds 25 to 35 MPH with local gusts 60 to 65 MPH. * TIMING...From late evening Friday through midday Saturday. * LOCATION...Through and below passes and canyons, especially below Cajon Pass and inland parts of Orange County, including the Santa Ana Mountains and Foothills. * IMPACTS...Hazardous travel conditions will occur due to sudden, strong cross-winds, especially for high-profile vehicles. Tree and utility line damage will be possible. * OUTLOOK...Winds will diminish rapidly Saturday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Maxwell
2 follow-up statements
643 WWUS76 KSGX 280415 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 915 PM PDT Thu Apr 27 2017 ...Strong northeast winds Friday night and Saturday... .Surface high pressure building over the Great Basin will produce strong Santa Ana winds Friday night through midday Saturday. Moderately strong northeast winds will begin Friday morning below the Cajon Pass and in parts of Orange County, but the strongest winds will surface Friday night and Saturday with sustained winds of 25 to 35 MPH with gusts from 50 to 60 MPH. The winds will diminish Saturday afternoon. CAZ048-055-057-554-281300- /O.CON.KSGX.HW.A.0006.170429T0500Z-170429T2100Z/ San Bernardino and Riverside County Valleys-The Inland Empire- San Bernardino County Mountains-Santa Ana Mountains and Foothills- Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Santa Ana, Anaheim, Garden Grove, Orange, Fullerton, and Mission Viejo 915 PM PDT Thu Apr 27 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... * WINDS...Northeast winds 15 to 30 mph Friday, increasing to 25 to 35 MPH with gusts from 50 to 60 MPH. * TIMING...From late evening Friday through midday Saturday. * LOCATION...I-15 through the Cajon Pass into the Inland Empire. The Santa Ana Mountains and Foothills into parts of inland Orange County. * IMPACTS...Sudden, strong cross- winds, especially for high- profile vehicles. Possible tree and utility line damage. Downed palm fronds. * OUTLOOK...Winds will diminish rapidly Saturday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Moede
330 WWUS76 KSGX 281138 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 438 AM PDT Fri Apr 28 2017 ...Strong northeast winds tonight through Saturday... .Surface high pressure building over the Great Basin will produce strong Santa Ana winds tonight through Saturday afternoon. Northerly winds will also be strong this morning in the San Bernardino Mountains, just below the Cajon Pass and in parts of Orange County, but the strongest winds will surface later tonight and Saturday with sustained winds of 25 to 35 MPH and with gusts from 50 to 60 MPH. The winds will gradually diminish Saturday afternoon. CAZ048-055-057-554-282100- /O.UPG.KSGX.HW.A.0006.170429T0500Z-170429T2100Z/ /O.NEW.KSGX.HW.W.0007.170429T0500Z-170429T2100Z/ San Bernardino and Riverside County Valleys-The Inland Empire- San Bernardino County Mountains-Santa Ana Mountains and Foothills- Orange County Inland Areas- Including the cities of Ontario, Fontana, Rancho Cucamonga, Crestline, Lake Arrowhead, Big Bear Lake, Running Springs, and Mission Viejo 438 AM PDT Fri Apr 28 2017 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 2 PM PDT SATURDAY... The National Weather Service in San Diego has issued a High Wind Warning, which is in effect from 10 PM this evening to 2 PM PDT Saturday. The High Wind Watch is no longer in effect. * WINDS...North to northeast winds 15 to 30 mph Friday, increasing to 25 to 35 MPH tonight, with gusts from 50 to 60 MPH. Isolated gusts on ridgetops and immediately below canyons up to 70 mph. * TIMING...The strongest winds will occur after midnight tonight through mid morning Saturday. * LOCATION...I-15 through the Cajon Pass into the Inland Empire. The Santa Ana Mountains and Foothills and parts of inland Orange County. * Impacts...Sudden, strong cross-winds, especially for high-profile vehicles. Possible tree and utility line damage. Downed palm fronds. * OUTLOOK...Winds will diminish rapidly Saturday afternoon. * REPORTS...Please send reports of strong winds and wind damage to the National Weather Service via our Facebook and Twitter feeds and online. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CAZ552-282100- /O.NEW.KSGX.HW.W.0007.170429T0500Z-170429T2100Z/ Orange County Coastal Areas- 438 AM PDT Fri Apr 28 2017 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 2 PM PDT SATURDAY... The National Weather Service in San Diego has issued a High Wind Warning, which is in effect from 10 PM this evening to 2 PM PDT Saturday. * WINDS...North to northeast winds increasing to 20 to 30 MPH tonight, with gusts up to 55 MPH. * TIMING...The strongest winds will occur after midnight tonight through mid morning Saturday. * LOCATION...The strongest winds in Coastal Orange County will occur in Southern Orange County, including Irvine, Laguna Beach, and San Clemente. * Impacts...Sudden, strong cross-winds, especially for high-profile vehicles. Possible tree and utility line damage. Downed palm fronds. * OUTLOOK...Winds will diminish rapidly Saturday afternoon. * REPORTS...Please send reports of strong winds and wind damage to the National Weather Service via our Facebook and Twitter feeds and online. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CAZ050-056-058-062-065-282100- /O.NEW.KSGX.WI.Y.0022.170429T0500Z-170429T2100Z/ San Diego County Valleys-Riverside County Mountains- San Diego County Mountains-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Pine Valley, and Banning 438 AM PDT Fri Apr 28 2017 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM PDT SATURDAY... The National Weather Service in San Diego has issued a Wind Advisory, which is in effect from 10 PM this evening to 2 PM PDT Saturday. * WINDS...Gusty Northeast winds developing this evening and becoming strong overnight with gusts of 35 to 50 mph at times. * TIMING...Strongest winds late tonight through Saturday morning. * LOCATION...Strongest winds along the coastal mountain slopes, ridgetops, and immediately below the canyons. * Impacts...Sudden, strong cross-winds, especially for high- profile vehicles. * OUTLOOK...Winds will diminish rapidly Saturday afternoon. * REPORTS...Please send reports of strong winds and wind damage to the National Weather Service via our Facebook and Twitter feeds and online. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ jmb weather.gov/sandiego
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Apr 27, 9:30 AM PDT, 4 hours 11 minutes earlier.
Area forecast discussion, Apr 27, 9:30 AM PDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 AM PDT Thu Apr 27 2017
.SYNOPSIS...
Areas of low clouds this morning will gradually clear, with mostly
sunny skies this afternoon. Low clouds will just be patchy tonight
as areas of northeast winds develop below passes and canyons. The
winds will become locally strong Friday night and Saturday morning
but diminish rapidly Saturday afternoon. Otherwise, fair weather
will prevail through the middle of next week with temperatures
averaging a little above normal, except for a very warm day Saturday
.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Low clouds covered San Diego County coastal areas and parts of the
Orange County coast at mid-moring, with some high clouds drifting
over the region. It may take until around noon for the stratus to
clear San Diego County, but overall fair weather will prevail today
with temperatures similar to those from Wednesday.
Broad low pressure aloft covered much of the contiguous US with a
high pressure ridge over the East Pacific. A shortwave moving
southeast from the Pacific Northwest will help amplify the interior
western US part of the trough while the upper high off the coast
also amplifies, and the resulting north flow aloft will combine with
a surface high moving into the Great Basin to produce increasing
offshore flow from tonight through Saturday morning. With a stable
layer between about 750 and 650 MB north of the San Bernardino
Mountains, there is a potential of a strong mountain wave which
could drive strong winds into the valleys. Gust potential is greater
than 60 MPH below Cajon Pass and in/just below the Santa Ana
Mountains. Will consider a high wind watch for Friday night/Saturday
morning for the afternoon forecast package for the Inland Empire and
Orange County. The marine layer should be wiped out for a while with
the offshore flow, and temperatures should increase west of the
mountains Friday and especially Saturday. Some highs in the 90s will
be possible Saturday in the valleys and even some areas 15 miles
inland from the coast. Onshore flow rapidly returns by Sunday, so it
will be cooler west of the mountains. The upper high over the East
Pacific could move into California early next week, but with onshore
flow, a marine layer will form beneath the subsidence of the high
and keep the coast cool with some stratus at times, while inland
areas will be quite warm, generally in the 90s in the lower deserts
and 80s in the valleys for highs.
&&
.AVIATION...
271532Z...Coast/Valleys...BKN-OVC stratus about 10-25 sm inland with
bases 1200-1700 ft msl and tops around 2000 ft msl will clear to the
coastal waters through 1900 UTC. 1900-28/1500 UTC...primarily P6SM
vis and SCT-BKN clouds AOA 20000 ft msl, with possibly some patches
of BKN clouds 1000-2000 ft msl within 15-25 sm inland during the
28/0300-1500 UTC time-frame.
Mountains/Deserts...After 28/0000 UTC, W winds 15-25 kt with gusts
35-40 kt along mountain ridges, desert slopes and through the
passes, resulting in mod-strong uddfs/llws over and east of the
mountains. Vis briefly reduced in BLDU and sand in the deserts.
Otherwise, SCT-BKN cloud layers AOA 20000 ft MSL and P6SM vis
through Friday morning.
&&
.MARINE...
Northwest winds over the outer waters will continue to gust 25-30 kt
through late Friday night. In addition to the winds, short-period
seas will increase to 9-12 ft. A Small Craft Advisory for the outer
waters starts continues through late Friday night.
For the inner waters, outer portions of that zone may get 25 kt
gusts by late this afternoon, with more widespread strong winds
likely late Friday, along with steep seas. A Small Craft Advisory
for the inner waters starts 3 pm today and continues through late
Friday night.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory until 5 AM PDT Saturday for Waters from San
Mateo point to the Mexican Border Extending 30 to 60 nm out
including San Clemente Island.
Small Craft Advisory from 3 PM this afternoon to 5 AM PDT
Saturday for Coastal Waters from San Mateo Point to the
Mexican Border and out to 30 nm.
&&
PUBLIC...Maxwell
AVIATION/MARINE...HarrisonNearby
High Wind Watches in California, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.